Sure Signs You're Medicating Too Much, Say Pharmacists



IDEANEWSINDO.COM - Are you taking too many medications, or the wrong dose? 

"Most people don't realize that medications have adverse effects and contraindications," says Anita Rasheed, MD, a geriatric medicine physician at Banner – University Medical Center Phoenix. 

"And over-the-counter medicines and herbal supplements can cause interactions, too. 

For every medication you are taking, pause and identify why." 

Here are five signs you're medicating too much, according to doctors.

1. Drowsiness

Some medications can cause drowsiness if the dose is incorrect, doctors warn. 

"Many people report tiredness or fatigue as a side effect from their medicines. 

However, there are things you can do to minimize the feelings of daytime sleepiness," says Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital. 

"Resolving the drowsiness may simply be a matter of adjusting the dose or changing the medication that's causing the drowsiness."

2. Dizziness

Overmedicating can result in dizziness and lightheadedness. 

"As we age, we are already dealing with changes to our physiology and our brain that make us more prone to dizziness," says Ann Tucker Gleason, director of the Vestibular and Balance Center at the University of Virginia. 

"To add to this, many of us also take drugs that significantly exacerbate dizziness and make us more likely to injure ourselves falling." 

3. Behavior Changes

Certain drugs can cause behavior and personality changes, according to experts. 

"We've long had a conversation in this country about how antidepressants and other psychiatric drugs might affect the self, a debate about whether they change personality and whether that's a bad thing, etc.," says Katherine Sharpe, author of Coming of Age on Zoloft: 

How Antidepressants Cheered Us Up, Let Us Down, and Changed Who We Are. 

"Part of my premise is that adolescents, who haven't yet come to a refined, adult sense of who they are, often struggle more poignantly with these existential questions that medication can raise."

4. Hallucinations

Overmedicating can result in hallucinations. 

"Visual hallucinations are commonly caused by certain medications and are even more likely when a patient is taking several meds," says Frederick W. Fraunfelder, MD, MBA. 

"A person using just one medication is much less likely to experience a related visual hallucination than someone who's on four or five, due to potential drug interactions." 

He added that older patients are more likely than younger patients to be receiving treatment for several conditions and may be at greater risk.

5. Falls and Fractures

Falls and fractures are a serious and concerning outcome of overmedication, according to a research published in NPS MedicineWise: 

"Falls typically result from multiple interacting factors. The more factors present, the more likely the person is to fall. 

Medicines are a modifiable risk factor. 

Adverse effects such as drowsiness, dizziness, blurred vision, confusion or postural hypotension may all contribute to falls. 

The association between psychotropic drugs and the increased risk of hip fracture is well recognised. 

This is likely to be even greater when psychotropic drugs are used in combination."

Writer: By Ferozan Mast

Source: eatthis.com

Iklan Atas Artikel

Iklan Tengah Artikel 1

Iklan Tengah Artikel 2

Iklan Bawah Artikel

Copy